Indian Journal of Nephrology Home 

LETTER TO EDITOR
[Download PDF]
Year : 2012  |  Volume : 22  |  Issue : 1  |  Page : 65-

Levofloxacin, tendon rupture and acute kidney injury: Thinking outside the box

S Senthilkumaran1, S Shah1, N Balamurugan2, P Thirumalaikolundusubramanian3,  
1 Department of Emergency and Critical Care Medicine, Sri Gokulam Hospitals and Research Institute, Salem, Tamil Nadu, India
2 Department of Neurosciences, Sri Gokulam Hospitals and Research Institute, Salem, Tamil Nadu, India
3 Department of Internal Medicine, Chennai Medical College and Research Center, Irungalur, Trichy, India

Correspondence Address:
S Senthilkumaran
Department of Emergency and Critical Care Medicine, Sri Gokulam Hospital and Research Institute, Salem - 636 004, Tamil Nadu
India

How to cite this article:
Senthilkumaran S, Shah S, Balamurugan N, Thirumalaikolundusubramanian P. Levofloxacin, tendon rupture and acute kidney injury: Thinking outside the box.Indian J Nephrol 2012;22:65-65

How to cite this URL:
Senthilkumaran S, Shah S, Balamurugan N, Thirumalaikolundusubramanian P. Levofloxacin, tendon rupture and acute kidney injury: Thinking outside the box. Indian J Nephrol [serial online] 2012 [cited 2020 Dec 1 ];22:65-65
Available from: https://www.indianjnephrol.org/text.asp?2012/22/1/65/86412

Full Text

Sir,

We read the article by Wani et al.[1] with great interest and we would like to share our observation in response to an interesting case of spontaneous bilateral Achilles tendon rupture in our patient who was treated with levofloxacin for presumed urinary tract infection by the primary care physician.

A 59-year-old male without any comorbid condition was treated with oral levofloxacin 500 mg twice a day for 5 days for burning micturition. He was referred to the emergency department in view of sudden onset of bilateral heal pain, weakness on plantar flexion and inability to stand on toes. Physical examination on admission was notable for a bilateral positive Thompson's test and a palpable defect on both sides. Radiographs of both ankles were unremarkable. Magnetic resonance imaging (MRI) of both the ankles confirmed bilateral Achilles tendon rupture. His hematological profile, serum electrolytes including magnesium, liver function test, lipid profile and parathormone levels were within normal. His blood urea nitrogen was 80 mg/dL and serum creatinine was 2.4 mg/dL. The estimated creatinine clearance (Clcr) was 30.47 mL/min. Serum autoantibodies were negative. He was treated with vigorous hydration, simultaneous use of furosemide and discontinuation of the quinolones, which resulted in recovery of renal function to normal over 4 days. He underwent surgical correction with an uneventful postoperative course.

With the expanded use of fluoroquinolones, due to their broad-spectrum activity and increased oral bioavailability, it is essential for the practitioner to be familiar with their relatively uncommon adverse effects. Achilles tendinitis and rupture may be more common adverse effects of levofloxacin than previously thought and it occurs during or shortly after a course of treatment. Tendons other than the Achilles may be affected by the use of fluoroquinolones. [2] The incidence of tendon rupture appears to depend on the particular fluoroquinolone used. [3] The reported frequency of association in descending order is pefloxacin, ofloxacin, norfloxacin, and ciprofloxacin.

The pathologic mechanisms responsible for fluoroquinolone induced tendon rupture seem to be multifactorial. Studies have implicated ischemic, toxic, and matrix-degrading processes. Bilateral non-traumatic ruptures of Achilles tendon are very rare and strongly associated with systemic illnesses. The most commonly reported risk factors [4] are concomitant steroid therapy, renal insufficiency, advanced age, magnesium deficiency, hyperparathyroidism, diuretic use, rheumatoid arthritis, diabetes mellitus and strenuous sports activities. However, our patient had renal insufficiency at baseline, but he did not undergo dialysis at any point, and it is doubtful that significant secondary hyperparathyroidism developed at a baseline Clcr of approximately 30 mL/min. Further, there was no known prior corticosteroid or diuretic use.

This report illustrates the importance of avoiding levofloxacin in patients with known risk factors, particularly in elderly men with renal failure or on steroid therapy. It appears that acute renal failure, [5] similar to previously described chronic renal failure, may be an important risk factor.

 Acknowledgment



We thank Dr. K. Arthanari, M.S., for his logistic support.

References

1Wani NA, Malla HA, Kosar T, Dar IM. Bilateral quadriceps tendon rupture as the presenting manifestation of chronic kidney disease. Indian J Nephrol 2011;21:48-51.
2Casparian JM, Luchi M, Moffat RE, Hinthorn D. Quinolones and tendon ruptures. South Med J 2000;93:488-91.
3Royer RJ. Adverse drug reactions with fluoroquinolones. Therapie 1996;51:414-6.
4Shinohara YT, Tasker SA, Wallace MR, Couch KE, Olson PE. What is the risk of Achilles tendon rupture with ciprofloxacin? J Rheumatol 1997;24:238-9.
5Mathis AS, Chan V, Gryszkiewicz M, Adamson RT, Friedman GS. Levofloxacin-associated Achilles tendon rupture. Ann Pharmacother 2003;37:1014-7.